Sudafed is a brand of nasal decongestant featuring the active ingredient pseudoephedrine. It’s approved by the US Food and Drug Administration (FDA) for treating sinus congestion and pressure in adults and children aged four years and older.¹ ²
There are several subtypes of Sudafed, including formulas for 12- or 24-hour relief, as well as daytime, nighttime, and children's formulas. All are available without a prescription. Several Sudafed products include a combination of active ingredients targeting multiple symptoms, including pain, mucus, cough, and allergies.
Sudafed is used to treat the symptoms of congestion and pressure in the nose, head, or ears. When a person has a cold or seasonal allergies, the tissues of their upper respiratory tract can become inflamed and swollen, making it difficult for mucus to drain. This swelling can also affect the Eustachian tubes inside the ears, leading to an uncomfortable build-up of mucus.
Sudafed and other medications containing pseudoephedrine are known as decongestants. Decongestants work by shrinking the blood vessels in your nasal passages, sinuses, and ears. This relieves pressure and congestion, helping mucus drain more freely.³
Sudafed is available in several forms and strengths. Regardless of the form, the drug is intended for use as needed on a short-term basis. There are five types of pseudoephedrine-based Sudafed medications, including four formulas for adults and one for children. The children's formula comes in a grape-flavored liquid, and Sudafed for adults is available in regular and extended-release tablets:⁴
Children's Sudafed Nasal Decongestant:
Available as an oral solution with a concentration of 15mg/5mL
Ages 6–11 years: 10mL as needed every four hours, up to a maximum of four doses in 24 hours
Ages 4–5 years: 5mL as needed every four hours, with a maximum of four doses in 24 hours
Note: Though Sudafed was approved for use in younger children, after the withdrawal of infant cough and cold products in 2007 due to severe side effects, the manufacturers relabeled them with the recommendation not to use them in children under age four.⁵
Sudafed Sinus Congestion:
Available in 30mg tablets
Adults and children 12 years and older: Two tablets every 4–6 hours as needed up to a maximum of eight tablets per 24 hours
Children ages 6–11 years: One tablet every 4–6 hours as needed, with no more than four tablets in 24 hours
Sudafed Sinus Congestion 12 Hour:
Available in 120mg extended-release tablets
Adults and children 12 years and older: One tablet every 12 hours as needed
Sudafed Sinus Congestion 24 Hour:
Available in 240mg extended-release tablets
Adults and children 12 years old and over: One tablet every 24 hours as needed
Sudafed 12 Hour Sinus Pressure + Pain:
A combination tablet containing 120mg of pseudoephedrine HCL and 220mg of naproxen sodium (an anti-inflammatory)
Adults and children 12 years and older: One tablet every 12 hours as needed
In contrast to those labeled “Sudafed,” medications labeled "Sudafed PE" contain the active ingredient phenylephrine HCI, a different type of decongestant that works similarly to pseudoephedrine to relieve sinus congestion.⁶
Sudafed PE products include:⁷
Sudafed PE Head Congestion + Pain (phenylephrine HCl 10mg and ibuprofen 200mg)
Sudafed PE Sinus Congestion Day + Night (phenylephrine HCI 10mg in both daytime and nighttime tablets with the addition of diphenhydramine HCI 25mg in the nighttime tablets)
Sudafed PE Sinus Pressure + Pain (phenylephrine HCl 5mg and acetaminophen 325mg)
Sudafed PE Head Congestion + Flu Severe (phenylephrine HCI 5mg, acetaminophen 325mg, dextromethorphan HBr 10mg, and guaifenesin 100mg)
Sudafed PE Head Congestion + Mucus (phenylephrine HCI 5mg, acetaminophen 325mg, and guaifenesin 200mg)
Sudafed PE Sinus Congestion (phenylephrine HCI 10mg)
Children's Sudafed PE Nasal Decongestant, Berry Liquid (phenylephrine HCl 2.5mg/5mL)
Children's Sudafed PE Cough + Cold, Grape Liquid (phenylephrine HCl 2.5mg and dextromethorphan HBr 5mg/5mL)
Sudafed should be taken with a glass of water, either with or without food. The dosage varies depending on which Sudafed product you’re taking and whether or not the formula is extended-release. Therefore, following the dosage instructions on the box closely or taking them according to your doctor’s instructions is essential.⁸
For extended-release Sudafed products, the tablet should be swallowed whole. These tablets are specifically manufactured to deliver a measured dose of pseudoephedrine over the course of several hours. Chewing, cutting, or crushing them interferes with this process.
You should not exceed the recommended dosage for this medicine. If you can’t achieve adequate relief with Sudafed, ask your doctor about treatment options that may be better suited for you.
After you take Sudafed, the medication will begin dissolving and entering your bloodstream. You should start to notice decongestant effects after about 30 minutes.⁹
At around 1–2 hours, you will experience the medication's peak effectiveness. After that, the decongestant effects will continue for a period that varies depending on the dose and form. You can refer to your product's packaging to learn more about the duration of its effectiveness.
Sudafed should never be given to children under the age of four. Extended-release forms should only be used by those aged 12 or older.
This drug is unsuitable for individuals currently taking a monoamine oxidase inhibitor (MAOI) or those who have discontinued treatment with MAOIs within the past two weeks, as a dangerous drug interaction can occur. MAOIs are a class of drugs used to treat psychiatric and emotional conditions, depression, and Parkinson's disease. If you are uncertain whether or not your prescription drug contains an MAOI, consult your pharmacist or doctor before taking Sudafed or any product containing pseudoephedrine.¹⁰
Further, Sudafed is contraindicated in individuals with:
A previous allergic reaction to pseudoephedrine
Severe coronary artery disease
Severe liver or kidney disease
Benign prostatic hyperplasia
Additionally, if you have any of the following conditions, you should consult your doctor before taking Sudafed:
Individuals taking Sudafed might experience certain side effects. The likelihood of side effects increases in children and those who consume large amounts of caffeine.¹¹
Common side effects include:
Loss of appetite
Nausea, vomiting, and indigestion
Dry mouth, nose, and throat
Feelings of restlessness and excitement (particularly in children)
Rapid heart rate
There are also some rare but more serious side effects of Sudafed you should be aware of before you start taking the drug.¹²
Serious side effects include:
Very high heart rate
High blood pressure
Chest or stomach pain
Severe skin rash, exfoliation (peeling)
Hallucinations (particularly in children)
If you experience any of these severe adverse effects, you should call 911 or seek medical care immediately.
Several different types of over-the-counter treatments contain pseudoephedrine. When taking multiple products simultaneously, it’s possible to overdose accidentally. The effects of taking too much pseudoephedrine can vary. Some individuals experience a stimulating effect, with insomnia, tremors, or hallucinations, while others feel intensely sedated.
Symptoms of toxicity may include the following:¹³
Fever, hot flushes
Nausea or vomiting
Increased heart rate, palpitations
Increased blood pressure
Slowed breathing, turning blue
Sedation, loss of consciousness
And any symptoms noted in the section on side effects above
If you believe you might have overdosed on Sudafed, call the National Poison Control helpline (1-800-222-1222) or your doctor, and call 911 or visit the emergency department if your symptoms are severe.
Some people have reported allergic reactions to Sudafed, although they are rare. If you know you’re allergic to pseudoephedrine, you should not take Sudafed.
Seek urgent medical attention if you experience symptoms of a drug allergy while taking Sudafed. These include:
Swelling of the tongue, throat, lips, or face
Hives, severe skin rash
Loss of consciousness
Sudafed is typically taken as a short-term treatment to manage symptoms of the common cold or allergies. If your symptoms persist for more than seven days, stop using Sudafed and see your doctor.¹⁴
Prolonged use of Sudafed or another pseudoephedrine-containing medication can increase the likelihood of severe side effects and impair its effectiveness.¹⁵
The US FDA designated Sudafed as a pregnancy category C drug. This classification indicates that there have been no satisfactory studies in pregnant women, but animal studies have demonstrated a risk to the fetus. The potential benefits of using this drug during pregnancy might outweigh the potential risks.¹⁶
The effects of taking pseudoephedrine during pregnancy have not been adequately studied. There are not enough well-controlled studies on pregnant women to definitively determine the likelihood of pregnancy-related problems.¹⁷
Notably, since Sudafed increases blood pressure in certain individuals, some may need to avoid taking this medication while pregnant, particularly those with existing concerns about blood pressure. The best course of action is to ask your doctor for individualized advice.
When taken at recommended doses, a small amount of pseudoephedrine enters breast milk. This transfer may cause irritability or trouble sleeping in the nursing infant. However, many parents report no such effects. Some sources note a significant reduction in maternal milk production after a dose of pseudoephedrine. Ask your doctor about the benefits and risks of taking Sudafed while breastfeeding.¹⁸
Since Sudafed is taken as needed, dosing isn’t scheduled. If you forget to take it and are still experiencing congestion, simply take another tablet when you remember, as long as you haven't exceeded your maximum daily dosage.
Sudafed can interact with a number of other medications and may prevent them from working correctly. You should not take Sudafed if you are also taking:¹⁹
Medicines for Parkinson’s disease, such as rasagiline or selegiline
Other vasoconstrictor drugs, such as dihydroergotamine, linezolid, oxytocin, ephedrine, phenylephrine, or bromocriptine
MAOIs (a type of antidepressant)
Additionally, you should check with your doctor to ensure Sudafed is safe for you if you are currently taking:
Drugs containing caffeine (some over-the-counter migraine medicines, dietary supplements, energy drinks, and appetite suppressants)
St. John's Wort
Blood pressure medications
Drinking alcohol while taking Sudafed can cause a range of side effects, including:²⁰
Lessened feelings of intoxication
Increased nasal congestion
Sudafed is available over the counter, so you won't need to visit your doctor for a prescription. However, certain individuals should not take medications containing pseudoephedrine. If you’re not sure it’s safe for you, speak with your doctor before taking Sudafed.
You should have a discussion with your doctor about your medical history, medications, drug allergies, and current health conditions, particularly if you have any of the following:²¹ ²²
Pseudoephedrine has a stimulating effect on the central nervous system. As a result, the drug can become habit-forming when misused and taken for off-label reasons. However, when used as intended following the proper dosage instructions, you shouldn’t experience any adverse effects or withdrawal symptoms after stopping Sudafed. If your symptoms don’t improve within seven days, you should see your doctor, as this may mean you need another type of treatment.²³ ²⁴
Pseudoephedrine has been ruled safe at the currently recommended dosages since 1980. However, since medications containing pseudoephedrine can be used to create methamphetamine, the Patriot Bill was signed in 2006, restricting its availability. Under this law, pseudoephedrine must be sold from behind the counter, in limited amounts, and with a photo ID.²⁵ ²⁶
Take Sudafed precisely as the label instructs and only for the condition it is meant to treat.
Do not take more than the recommended daily dosage.
Only take Sudafed until your symptoms improve, and do not take it for more than seven consecutive days.
Always ask your doctor before giving Sudafed to a child, and never give it to a child younger than four years old.
Store Sudafed between 68° and 77°F, and keep it away from moisture and heat.
If your medication has expired, it may not work as effectively, so check the expiration date on the package.
It's a good idea to avoid alcohol and large amounts of caffeine while taking Sudafed. Drinking large amounts of caffeinated beverages, eating a lot of chocolate, or consuming other stimulants can increase the negative side effects of this medication. Also, be careful about taking other cough and cold medications simultaneously because they might contain drugs with similar actions, increasing the risk of side effects.
One of the potential side effects of pseudoephedrine is insomnia. If you're experiencing congestion at night, it's best to choose a Sudafed product specially formulated for nighttime use.
Products | Sudafed
Products | Sudafed
Use caution when giving cough and cold products to kids | U.S. Food & Drug Administration
Phenylephrine | NIH: MedlinePlus
Products | Sudafed
Sudafed sinus 12 hour pressure + pain | Sudafed
Pseudoephedrine (OTC) | Medscape
Pseudoephedrine | NIH MedlinePlus
Pseudoephedrine | NIH MedlinePlus
Legal requirements for the sale and purchase of drug products containing pseudoephedrine, ephedrine, and phenylpropanolamine | U.S. Food & Drug Administration
Here at HealthMatch, we’ve done our best to ensure that the information provided in this article is helpful, up to date, and, most importantly, accurate.
However, we can’t replace the one-to-one advice of a qualified medical practitioner or outline all of the possible risks associated with this particular drug and your circumstances.
It is therefore important for you to note that the information contained in this article does not constitute professional medical or healthcare advice, diagnosis or recommendation of treatment and is not intended to, nor should be used to, replace professional medical advice. This article may not always be up to date and is not exhaustive of all of the risks and considerations relevant to this particular drug. In no circumstances should this article be relied upon without independent consideration and confirmation by a qualified medical practitioner.
Your doctor will be able to explain all possible uses, dosages, precautions, interactions with other drugs, and other potential adverse effects, and you should always talk to them about any kind of medication you are taking, thinking about taking or wanting to stop taking.
Want all the latest clinical trial and HealthMatch news in your inbox? We thought you might! Sign up below.